Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 217, NWS Jackson, KY

August 28, 2006Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 28, 2006, 4:28 PM EDT for Jackson County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2006, 4:28 PM EDT (20:28 UTC)
Expired
Aug 28, 2006, 4:49 PM EDT
In force
21 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:00 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 28, 4:00 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT MON AUG 28 2006

.DISCUSSION...
MODELS ARE IN GENERALLY GOOD AGREEMENT FOR THE SHORT TERM. 18Z
SURFACE ANALYSIS SHOWS A QUASI STATIONARY FRONT FROM SOUTHERN
PENNSYLVANIA...TO A SURFACE LOW IN MISSOURI. ANOTHER COLD FRONT
EXTENDS SOUTH OF THE LOW TO TEXAS. THIS LOW SHOULD MOVE EAST
TONIGHT...DRAGGING THE COLD FRONT THROUGH ON TUESDAY. MODELS ARE
SIMILAR ON TIMING OF THE FRONT. THERE LOOKS LIKE A PRE FRONTAL TROF
MOVING THROUGH OVERNIGHT INTO TUESDAY. THE ACTUAL FRONT LOOKS LIKE
IT SHOULD MOVE THROUGH CRW TO JKL TO NEAR SME BY AROUND 18Z...AND
THE KY/VIRGINIA BORDER BY AROUND 00Z. MODELS SHOW GOOD DYNAMICS
MOVING THROUGH TONIGHT. GOOD LOW LEVEL JET MOVING THROUGH TONIGHT
SHOULD AID IN SHRA/TSRA DEVELOPMENT. ADDED LOCALLY HEAVY RAIN
TONIGHT WITH PWATS A LITTLE OVER 2 INCHES. MORE SHRA/TSRA IS
EXPECTED TUESDAY AS THE FRONT MOVES THROUGH. COULD BE A COUPLE OF
ROUNDS OF PRECIP...THE FIRST WITH THE PRE FRONTAL TROF...AND THE
NEXT WITH THE ACTUAL FRONT IN THE AFTERNOON. MODEL SOUNDINGS SHOW
SOME MID LEVEL DRY AIR TUESDAY AFTERNOON. IF THE ATMOSPHERE IS ABLE
TO RECOVER ENOUGH BEFORE THE COLD FRONT MOVES THROUGH...WE COULD SEE
A COUPLE OF STRONG TO SEVERE THUNDERSTORMS. THIS WILL BE HIGHLY
DEPENDANT ON THE CLOUD COVER AND THE AMOUNT OF HEATING AVAILABLE.
WITH H5 TROF OVER THE AREA THROUGH THE WEEKEND...COULD NOT FIND ANY
GOOD TIME TO LEAVE POPS OUT OF THE FORECAST...EXCEPT FOR FRIDAY
NIGHT. I DON/T EXPECT IT TO RAIN ALL OF THE TIME...BUT THERE COULD BE
A FEW SHRA/TSRA THAT DEVELOP FROM TIME TO TIME. ANOTHER COLD FRONT
WILL MOVE OUT OF THE PLAINS OVER THE WEEKEND...REACHING EASTERN
KENTUCKY SUNDAY INTO MONDAY. WITH THE DEEP UPPER TROF OVER THE
AREA...THE EXTENDED PORTION OF THE FORECAST WILL LIKELY NEED FINE
TUNING AS TIME GOES ALONG. ERNESTO IS FORECAST TO MOVE CLOSE TO THE
EAST COAST THROUGH EARLY NEXT WEEK. WITH THE UPPER TROF NEAR OUR
AREA...THIS SHOULD DRIVE THE SYSTEM NORTHEAST CLOSE TO THE EAST
COAST. GENERALLY LIKED THE 00Z GFS SOLUTION FOR THE EXTENDED. THIS
WAS ALSO CLOSE TO HPC GUIDANCE. MY TEMP FORECASTS THROUGH THE NEXT 7
DAYS WERE CLOSE TO MOS AND HPC GUIDANCE.

&&

.PREV DISCUSSION...
1100 AM EDT MON AUG 28 2006

14Z SFC ANALYSIS SHOWS AN UNSEASONABLY WELL DEFINED AREA OF LOW
PRESSURE ENTERING THE WESTERN OHIO VALLEY WITH A DISTINCT
BAROCLINIC ZONE ON ITS NORTHWEST SIDE. THE LOW/S WARM FRONT HAS
LIFTED NORTH...WELL INTO OHIO...WHILE A PRE FRONTAL-TROUGH IS
SLIPPING ACROSS CENTRAL KENTUCKY AND INTO THE EAST. A SWATH OF
MODERATE TO LIGHT RAIN SHOWERS IS ACCOMPANYING THIS BOUNDARY.
ADDITIONAL...SCATTERED...SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO
THE SOUTHEAST AHEAD OF THE MAIN BAND OF RAIN AS WELL AS SOME ACTIVITY
TO THE WEST. ON SATELLITE...MUCH OF EAST KENTUCKY IS CLEAR...BUT
THICKER CLOUDS ARE APPROACHING WITH THE TROUGH. EXPECT THE CLOUDS TO
PUSH EAST THROUGH THE REST OF THE CWA BY 1 PM WITH THE BAND OF
SHOWERS BECOMING MORE ACTIVE. HEAVY RAIN WILL BE THE MAIN THREAT AS
THE PWS ARE QUITE HIGH...THOUGH STORM MOVEMENT SHOULD BE SUFFICIENT
TO PREVENT HIGH WATER PROBLEMS UNLESS TRAINING SETS UP. SIMILARLY...
THE MOIST ATMOSPHERE WILL LIMIT THE INSTABILITY THIS AFTERNOON THOUGH
ANY STORM THAT DEVELOPS COULD BECOME ORGANIZED DUE TO FAVORABLE WIND
SHEAR. GUSTY WINDS ARE THE MAIN THREAT...BUT A WEAK...SPIN UP TORNADO
CANNOT BE RULED OUT IN THIS ENVIRONMENT. WILL UPDATE THE GRIDS TO
FINE TUNE MAX TEMPERATURES AND THE POP/WX PATTERNS THIS AFTERNOON. IN
THE TEXT FORECAST WILL MAINLY BE REMOVING MORNING AND TRANSITIONAL
WORDING. UPDATES OUT SHORTLY.

400 AM EDT MON AUG 28 2006

WENT WITH A BLEND OF THE GFS AND NAM MODELS FOR TIMING OF FRONTAL
PASSAGE MONDAY NIGHT INTO TUESDAY. LIKED THE PREVIOUS THINKING OF A
SLOWER FRONTAL PASSAGE...WITH WEST TO EAST FLOW ALONG CURRENTLY
STATIONARY FRONT STRETCHED FROM LAKE ERIE WESTWARD INTO CENTRAL
PLAINS. VERY WARM AND HUMID AIR MASS IN PLACE ACROSS FORECAST AREA AT
THIS TIME. DEWPOINTS IN THE LOW 70S HAVE BEEN COMMON THROUGH THE
NIGHT WITH TEMPERATURES IN THE SAME RANGE. ANTICIPATE DECENT WARM
SECTOR HEATING THIS AFTERNOON...AS CURRENT SATELLITE IMAGERY
INDICATING SOME BREAKS IN THE CLOUDS. SCATTERED SHOWERS AND STORMS
ARE ANTICIPATED DURING THE LATE MORNING TO EARLY AFTERNOON
HOURS...WITH AN INCREASE IN ACTIVITY DURING THE EVENING AND OVERNIGHT
HOURS...AS A COLD FRONT MOVES SLOWLY EASTWARD OUT OF THE PLAINS.
MODEL SOUNDINGS SHOWING CAPES OF 1000-1800 AND SOME DRY AIR NEAR THE
SURFACE...BOTH OF WHICH SUPPORT A DAMAGING WIND THREAT WITH ANY
THUNDERSTORMS THAT FORM.

TEMPERATURE FORECAST WAS ALREADY IN GOOD SHAPE...SO ONLY A FEW SLIGHT
MODIFICATIONS WERE MADE USING LATEST MAV/FWC MOS BLEND. WITH AMOUNT
OF CONVECTIVE ACTIVITY ANTICIPATED LATER THIS AFTERNOON...WENT WITH
THE COOLER MOS NUMBERS FOR DAYTIME HIGHS TODAY. WENT WITH MAV/MET MOS
BLEND FOR TEMPERATURE FOR REST OF SHORT TERM PERIOD. SKY COVER WAS
MODIFIED A LITTLE ALSO...TO REFLECT SLOWER FRONTAL PASSAGE AND A
QUICKER PROGRESSION UP THE EAST COAST OF FRONTS PARENT LOW ON
WEDNESDAY. WINDS AND DEWPOINTS WERE FRESHENED UP A BIT AS WELL...BUT
NO MAJOR CHANGES WERE MADE THERE EITHER. MADE SOME ADJUSTMENTS TO
WEATHER GRIDS...TO REFLECT CHANGES MADE TO POP GRIDS. ALSO WENT VERY
CLOSE TO HPC QPF NUMBERS FOR QPF FORECAST.

NO CHANGES WERE MADE TO THE EXTENDED PORTION OF THE FORECAST.

846 PM EDT SUN AUG 27 2006

CONVECTION REMAINS FOCUSED ALONG PRE-FRONTAL/CONVECTIVE BOUNDARY OVER
FAR NORTHERN KY. DONT EXPECT TOO MUCH MORE OF A SOUTHWARD PUSH WITH
THIS ACTIVITY...BUT WILL UPDATE THE FORECAST SHORTLY TO RAISE POPS IN
THE FAR NORTH. ELSEWHERE WE SHOULD SEE SOME SCATTERED CONVECTION
DEVELOP AS LOW LEVEL JET GETS RAMPED UP AND THE ATMOSPHERE REMAINS
VERY MOIST. REST OF PREVIOUS FORECAST APPEARS IN GREAT SHAPE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WJM
Hazardous weather outlook, Aug 28, 4:19 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT MON AUG 28 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
419 PM EDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS CAN CONTAIN
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TUESDAY. SOME OF THE STORMS COULD CONTAIN
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE ALSO
POSSIBLE FROM TIME TO TIME TUESDAY NIGHT THROUGH FRIDAY...AND AGAIN
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
ANY REPORTS OF HEAVY RAINFALL...HAIL...OR STRONG WINDS TONIGHT AND
TUESDAY.

WJM

In the hours before

Special weather statement, Aug 28, 3:24 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT MON AUG 28 2006

KYZ068-282030-
ROCKCASTLE-
324 PM EDT MON AUG 28 2006

...A STRONG THUNDERSTORM TO AFFECT ROCKCASTLE COUNTY THROUGH 430 PM
EDT THIS AFTERNOON...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF BEE
LICK...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR BEE LICK AROUND 335 PM EDT...WILLAILLA AROUND
340 PM EDT...OTTOWA AROUND 345 PM EDT...INDIAN LAKES PARK AROUND 350
PM EDT AND BRODHEAD AROUND 355 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Aug 28, 3:41 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT MON AUG 28 2006

KYZ079-282045-
PULASKI-
341 PM EDT MON AUG 28 2006

...A STRONG THUNDERSTORM TO AFFECT PULASKI COUNTY THROUGH 445 PM EDT
THIS AFTERNOON...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR RUTH AROUND 350 PM EDT...SHOPVILLE AROUND 355
PM EDT...BENT AROUND 400 PM EDT AND MOUNT VICTORY AROUND 410 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:24 PM EDTSevere Thunderstorm WarningJKLLaurel51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.